Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 24, 2009, 7:35 AM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 7:35 AM EDT (11:35 UTC)
- Expired
- Apr 24, 2009, 8:00 AM EDT
- In force
- 25 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:31 AM EDT, 6 hours 4 minutes earlier.
Area forecast discussion, Apr 24, 1:31 AM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 131 AM EDT FRI APR 24 2009 .SYNOPSIS... WARM TEMPERATURES AND SUNSHINE EXPECTED THROUGH THE WEEKEND. A POP UP SHOWER OR STORM IS POSSIBLE THIS AFTERNOON AND AGAIN ON SUNDAY AFTERNOON. && .NEAR TERM /THROUGH TODAY/... STRONG WARM FRONT WILL PUSH THROUGH THIS MORNING. BEHIND THIS BOUNDARY...WARM AIR AND LL MOISTURE WILL STREAM NORTHWARD. WITH THE INFLUX OF HIGH SFC TDS...LL ATMOSPHERE WILL DESTABILIZE. AN UL WAVE WILL MOVE OVER THE AREA THIS AFTERNOON. THIS WAVE MAY BE ENOUGH TO DEVELOP A SHOWER OR STORM...MAINLY ACROSS THE NORTH. THERE ARE SOME LIMITING FACTORS AS DEEP MOISTURE IS ABSENT AND FORECAST SOUNDINGS CONTINUE TO SHOW STRONG CAPPING. WILL PUT IN A MENTION FROM PIT NORTH THIS AFTERNOON AS WELL AS AN INCREASE IN CLOUD COVER. MUCH ABOVE NORMAL TEMPS TODAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... UL WAVE MOVES NORTHWARD TONIGHT AND RIDGE BUILDS IN FOR THE WEEKEND. THIS WILL MEAN A CONTINUATION OF WELL ABOVE NORMAL TEMPS AND DRY WEATHER. THE WARM FRONT...THAT WILL CROSS THE AREA TODAY...TRIES TO SETTLE SOUTHWARD SUNDAY AFT AS A BACK DOOR COLD FRONT. SOME DIFFERENCES IN SOLUTIONS HERE AS NAM...AND TO SOME EXTENT...21Z SREF WANT TO PUSH BOUNDARY FAR ENOUGH SOUTH TO DEVELOP SHOWERS ACROSS NORTHERN HALF OF THE AREA. THE PROBLEM IS THERE IS NOT MUCH UL PUSH TO HELP TO MOVE THIS FRONT SOUTHWARD. WILL GO WITH A SMALL CHANCE FOR ACTIVITY ACROSS THE NORTH SUNDAY AFT. ABOVE NORMAL TEMPS AGAIN SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED REMAINS DRY THROUGH MONDAY. NEXT SYSTEM PUSHES THROUGH TUESDAY AND VERY SLOWLY MOVES SOUTHEASTWARD THROUGH WED. THIS WILL BE THE NEXT GOOD CHANCE FOR ACTIVITY. SOME DIFFERENCES AT THE END OF THE EXT PERIOD...DEPENDING ON HOW FAR SOUTH FRONT ADVANCES. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SOUTHERLY SURFACE FLOW WILL DEVELOP TONIGHT AS HIGH PRESSURE SHIFTS EAST OF THE UPPER OHIO. MID AND HIGH CLOUDS MAY ALSO BE EXPECTED IN THE HOURS AROUND DAWN AS WARM FRONT SHIFTS NORTHWARD. BY AFTERNOON, SOME HIGH BASED CUMULUS SHOULD DEVELOP IN THE WARMTH AND IMPROVING MOISTURE SUPPLY, ALONG WITH THE SOUTHWEST WIND GUSTING TO 20KT WITH THE AFTERNOON MIXING. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP OVER THE GREAT LAKES DURING THE NEXT 24 HOURS. RESULTING PRESSURE GRADIENT SHOULD SPAWN A HEALTHY LOW LEVEL JET ON FRIDAY NIGHT...HENCE, POTENTIAL FOR SOME LOW LEVEL WIND SHEAR MAY BE ANTICIPATED WITH THE OVERNIGHT DECOUPLING. VFR CONDITIONS ARE FORECAST TO PREVAIL INTO EARLY NEXT WEEK AS UPPER HIGH PRESSURE MAINTAINS POSITION OVER THE EASTERN CONUS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 24, 4:24 AM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT FRI APR 24 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 424 AM EDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 24, 6:37 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM HAIL 6 S CADIZ 40.18N 80.99W
04/24/2009 E0.25 INCH HARRISON OH TRAINED SPOTTER
0633 AM HAIL ST. CLAIRSVILLE 40.08N 80.90W
04/24/2009 E0.50 INCH BELMONT OH TRAINED SPOTTER
&&
JPSpecial weather statement, Apr 24, 6:45 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 645 AM EDT FRI APR 24 2009 OHZ041-PAZ007-013-014-241115- BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA- 645 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH UP TO MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...COLUMBIANA...BUTLER...MERCER AND LAWRENCE... AT 644 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS 8 MILES WEST OF NEW CASTLE...MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL CONTAIN PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HARLANSBURG...MCCONNELLS MILL...MORAINE STATE PARK...NEW CASTLE... SLIPPERY ROCK...ALTMAN...ARMSTRONG...BELMAR PARK...CASTLEWOOD... CHEWTON...CHRISTLEYS MILLS...CLOVER...COVERDALE...COVERTS AND CROLLS MILLS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 6:48 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 648 AM EDT FRI APR 24 2009 OHZ040-049-050-059-069-PAZ020-021-029-031-WVZ001>004-241115- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-GREENE PA-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-OHIO WV-WASHINGTON PA- 648 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...BELMONT...HARRISON...JEFFERSON...CARROLL...WASHIN GTON...ALLEGHENY...BEAVER...GREENE...MARSHALL...OHIO...BROOKE AND HANCOCK... AT 647 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH PEA AND MARBLE SIZED HAIL ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF RICHMOND TO 3 MILES SOUTH OF MOUNDSVILLE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... AVELLA...BURGETTSTOWN...CLAYSVILLE...FLORENCE...RACCOON CREEK STATE PARK...ROGERSVILLE...RURAL VALLEY...RYERSON STATION...ALEPPO... ACHESON...ATLASBURG...AVELLA HIGHLANDS...BAVINGTON...BEHAM AND BERTHA KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 7:03 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HAIL WHEELING 40.08N 80.70W
04/24/2009 E0.50 INCH OHIO WV PUBLIC
&&
JPSpecial weather statement, Apr 24, 7:13 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 713 AM EDT FRI APR 24 2009 PAZ007-008-013-014-241145- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 713 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 712 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SHARON TO 6 MILES SOUTHWEST OF FARRELL...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ENTERPRISE...FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MAURICE K GODDARD STATE PARK...MERCER...MOUNT PLEASANT...NEW WILMINGTON... OAKLAND...POLK...SHARON...STONEBORO...AMSTERDAM AND ARMSTRONG KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 7:29 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HAIL SHARON 41.23N 80.50W
04/24/2009 E0.50 INCH MERCER PA PUBLIC
0726 AM HAIL HERMITAGE 41.23N 80.44W
04/24/2009 E0.25 INCH MERCER PA PUBLIC
&&
JPThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:45 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 30 min |
| Apr 24, 9:24 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 36 min |
| Apr 24, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.